New York, 2021

Winter Weather in New York, January 3 to 4, 2021

January 3 to 4, 2021 · NWS OKX · 1 event in 1 county or zone

A weak wave of low pressure developed off the Middle Atlantic coast during the morning of January 3, 2021. The low then tracked north-northeast away from the Middle Atlantic.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A weak wave of low pressure developed off the Middle Atlantic coast during the morning of January 3, 2021. The low then tracked north-northeast away from the Middle Atlantic. but south and east of Long Island during the late day on January 3, 2021. The low then moved away from the coast during the early morning hours on January 4, 2021. The system brought a light snow accumulation across the interior of the Lower Hudson Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jan 3, 1:12 PM EST, 48 minutes earlier.

Area forecast discussion, Jan 3, 1:12 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service New York NY
112 PM EST Sun Jan 3 2021

.SYNOPSIS...
Low pressure developing off the southern Mid Atlantic coast will
pass well south and east of Long Island tonight into Monday.
The low will then stall over the Canadian Maritimes through much
of the week as high pressure slowly builds from the west.
Another coastal system is possible next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
First shot of precip moving E of NYC, with light snow inland,
and rain occasionally mixed with sleet across Long Island. Some
very light freezing drizzle on the back edge well inland where
temps are at or just below freezing.

After a lull following this first shot, hi-res guidance showed
precip filling back in this afternoon via combo of weak low
level isentropic list and arrival of mid level forcing from a
closed low moving E across PA.

Per comparison with sfc obs and dual-pol radar RAP had a good
handle on thermal profiles aloft and was used for updating
precip type going into this afternoon and early evening. So
still expect mainly snow along and N/W of I-287 in NJ, N of
I-287 in NY, and N of the Merritt Pkwy in CT, and rain
elsewhere. Did lower amts a touch especially out across SE CT
where latest guidance indicates blyr temps will be more marginal
and where the better frontogenetic and thermal forcing with the
coastal low are more likely to remain offshore. Let advys stand
since still expect at least 1-2 inches of snowfall. Amts 2-3
and locally up to 4 inches still on track farther inland N/W of
NYC, mainly across Orange/Putnam/W Passaic counties, also far
northern Fairfield CT.

Highs will range from the lower 30s inland to around 40 at the
coast. Rain/snow taper off during the late evening into the
early morning hours. Lows will range from either side of 30 well
inland to the mid 30s at the coast.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Low pressure will continue to deepen well east of the New
England coast on Monday with north winds and temperatures
several degrees above normal. Additionally, with deep-layered
cyclonic flow and residual low level moisture, mostly cloudy
conditions will prevail.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As the mid-level piece of vorticity associated with the surface
low pressure system pulls away from the area to the northeast,
it stalls as the large scale trough moves in from the west.
Several vorticity maxima round the base of the trough through
much of the first half of the week allowing the stalled surface
low pressure to spin and occlude over the Canadian Maritimes.

The pieces of vorticity interacting with each other allow the
low to retrograde slightly back toward the New England
coastline sometime in the Tuesday to Wednesday timeframe,
possibly allowing for a few snow/rain showers for areas to the
northern and easternmost portions of the CWA, but these should
be fairly isolated and shortlived.

As high pressure tries to build in from the west, northwest
winds pick up as the pressure gradient tightens over the area
late Tuesday through Thursday. Winds may be fairly brisk with
gusts of 20 - 30 mph.

The longwave trough eventually pushes east by late week with
brief ridging setting up late Thursday and into early Friday.
Global models are in somewhat decent agreement into the
development of some sort of low pressure system into the weekend
being forced from an upper-level cutoff low over the Plains and
Southeast US, but it is way too far out to have any sort of
confidence in a particular outcome.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Low pressure tracks well SE of the region this afternoon into
tonight, intensifying as it slowly slides out into the open
Atlantic on Monday.

MVFR conditions expected to drop to IFR this afternoon as precip
redevelops.

- -RA for NYC/NJ metro and LI terminals. RAPL for KBDR through
  this afternoon, before going to RA this evening.

- A mix of -SNRAPL likely at KHPN into tonight. A coating of
  snow/sleet possible before ending after 06z.

- -SN likely to redevelop btwn 19 and 21z 20z through evening
  push. 1-3" of snow accum expected before ending after 06z.

IFR, locally LIFR conditions for evening push, then a gradual
improvement to MVFR cigs by Mon morning push. MVFR cigs likely
through the day Monday.

NE winds increase to 10 to 15 kt with gusts to 20 kt for
coastal terminals this afternoon through evening push. Winds
likely remain more NNE for terminals west of the Hudson. Winds
back to N/NNE for all terminals late tonight into Mon morning
push, and continue through the day Mon, generally 81-12 kt.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Conds falling to IFR, locally IFR for late afternoon/evening
push.

NE winds increase to 10 to 15 kt with gusts to 20 kt for
coastal terminals this afternoon,continuing through evening
push. Winds likely remain more N/NNE for KEWR/KTEB.

The afternoon NYC/NJ metro haze potential forecast is
YELLOW...which implies slant range visibility 4-6SM outside of
cloud.

.OUTLOOK FOR 18Z MONDAY THROUGH THURSDAY...
.Monday Afternoon...MVFR cigs. NW gusts to 15 kt possible.
.Tuesday-Thursday...VFR. NW gusts 15-20 kt possible.
.Friday...Potential for developing MVFR in RA/SN late
day/night. NW winds veering NE.

&&

.MARINE...
NE to E winds will continue to increase into this afternoon as
low pressure passes to the south and east. Frequent gusts 25-30
kt still expected across the ocean waters, with occasional
gusts to 25 kt possible elsewhere. Winds diminish tonight.

Ocean seas up to 5-7 ft still expected tonight, which will
linger through the day Monday and possibly into Monday night.
SCA in effect into daytime Mon where highest confidence exists
for seas to remain 5+ ft.

Marginal SCA conditions will be present through much of the
week on the ocean as a combination of gusty winds mid-week and
marginal seas. All waters will have marginal SCA conditions from
wind gusts in the Tuesday evening through Wednesday evening
timeframe. Seas and winds look to drop below SCA threshold by
Friday.

&&

.HYDROLOGY...
Potential for up to 1/2 inch of liquid equivalent into tonight.

&&

.TIDES/COASTAL FLOODING...
Water levels should top out below minor thresholds for W LI
Sound this afternoon.

Tonight astro high tides are lower, with 2 to 2 1/2 ft of surge
needed to reach minor thresholds. Once again, water levels
should get close but are expected to stay below minor flood
thresholds.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 6 AM EST Monday for CTZ007-008.
     Winter Weather Advisory until midnight EST tonight for CTZ005-
     006.
NY...Winter Weather Advisory until midnight EST tonight for
     NYZ067>070.
NJ...Winter Weather Advisory until midnight EST tonight for NJZ002-
     004-103.
MARINE...Small Craft Advisory until 7 PM EST Monday for ANZ350-353-355.

&&

SYNOPSIS...BG/DW
NEAR TERM...BG/DW
SHORT TERM...DW
LONG TERM...MW
AVIATION...NV
MARINE...BG/JP
HYDROLOGY...DW/MW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jan 3, 4:59 AM EST, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service New York NY
459 AM EST Sun Jan 3 2021

CTZ005-006-NJZ002-004-103-NYZ067>070-041000-
Northern Fairfield-Northern New Haven-Western Passaic-
Eastern Passaic-Western Bergen-Orange-Putnam-Rockland-
Northern Westchester-
459 AM EST Sun Jan 3 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO
MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please safely report
significant weather conditions while following local, state, and CDC
guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-CTZ009>012-NJZ006-104>108-
NYZ071>075-078>081-176>179-041000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Southern Fairfield-
Southern New Haven-Southern Middlesex-Southern New London-Hudson-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
459 AM EST Sun Jan 3 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ007-008-041000-
Northern Middlesex-Northern New London-
459 AM EST Sun Jan 3 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM EST
MONDAY...

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please safely report
significant weather conditions while following local, state, and CDC
guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jan 3, 10:57 AM EST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service New York NY
1057 AM EST Sun Jan 3 2021

NJZ004-103>105-107-031900-
Eastern Passaic-Western Bergen-Eastern Bergen-Western Essex-
Western Union-
1057 AM EST Sun Jan 3 2021

Patchy freezing drizzle expected into this afternoon. A trace of
ice accretion is possible on untreated and elevated surfaces,
making for dangerous travel. Use extra caution if traveling
through this afternoon.

Temperatures should warm just above freezing by early to mid
afternoon, ending the threat for freezing drizzle.
Local storm report, Jan 3, 10:59 AM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1059 AM EST SUN JAN 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FREEZING RAIN    ELIZABETH               40.67N  74.19W
01/03/2021  M0.00 INCH       UNION              NJ   TRAINED SPOTTER

            TRACE OF FREEZING RAIN OBSERVED ON ALL SURFACES.

&&

JT
Special weather statement, Jan 3, 11:13 AM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service New York NY
1113 AM EST Sun Jan 3 2021

CTZ005-006-009-010-NYZ068-070-031745-
Northern Fairfield-Southern Fairfield-Northern New Haven-Southern New
Haven-Putnam-Northern Westchester-
1113 AM EST Sun Jan 3 2021

...A BAND OF LIGHT TO MODERATE SNOW WILL AFFECT FAIRFIELD...WESTERN
NEW HAVEN...NORTHERN WESTCHESTER AND EASTERN PUTNAM COUNTIES...

At 1111 AM EST, a band of light to moderate snow was located along a
line extending from Red Oaks Mill to near Ridgefield to near Darien.
Movement was northeast at 20 mph. A quick to coasting to 1/2 inch of
snow accumulation is possible.

Locations impacted include...
Bridgeport, New Haven, Stamford, Waterbury, Norwalk, Danbury,
Milford, Shelton, Naugatuck, Southbury, New Canaan, Mahopac, Lake
Carmel, Sherman and Brewster.

Use extra caution if you travel into or through this activity.
Changes in visibility and potentially slick roads are likely to lead
to accidents.

LAT...LON 4165 7349 4150 7344 4151 7339 4147 7332
      4151 7332 4151 7316 4156 7317 4157 7309
      4161 7305 4124 7281 4123 7290 4125 7292
      4119 7300 4120 7306 4114 7309 4116 7317
      4102 7348 4150 7385 4153 7353 4167 7352
TIME...MOT...LOC 1611Z 235DEG 15KT 4164 7385 4123 7355 4102 7343

NV
Special weather statement, Jan 3, 11:18 AM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service New York NY
1118 AM EST Sun Jan 3 2021

NJZ002-NYZ067>070-032000-
Western Passaic-Orange-Putnam-Rockland-Northern Westchester-
1118 AM EST Sun Jan 3 2021

Patchy freezing drizzle is likely into mid to late this
afternoon. Precipitation should change back to snow by mid to
late afternoon, ending the threat for freezing drizzle.

In addition to any snow accumulation, a trace of ice accretion is
possible on untreated and elevated surfaces, making for dangerous
travel. Extra caution should still be used if traveling into
tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Orange

When
January 3, 2:00 PM EST to January 4, 4:00 AM EST
Where
Orange forecast zone
Reported by
Trained Spotter
Coordinates
41.402, -74.306 (the zone’s center; the record gives no point)

Trained spotters reported 3.9 inches of snow in Newburgh, 3.3 inches of snow 1 mile north of Orange Lake, and 3.0 inches of snow in Gardnertown. CoCoRaHS reported 3.1 inches of snow 1 mile south of Walden.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938146.